Kansas, 2003

Hail in Kansas, April 30, 2003

April 30, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 30, 1:20 PM CST, 9 hours 26 minutes earlier.

Area forecast discussion, Apr 30, 1:20 PM CST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT WED APR 30 2003

MAIN FOCUS WILL BE WITH PRECIPITATION AND SEVERE WEATHER CHANCES.

ATMOSPHERE BECOMING VERY UNSTABLE ACROSS THE CWA WITH CIN VALUES
STEADILY BEING ERODED AWAY.  17Z SOUNDING FROM SGF SHOWS MID LEVEL
TEMPERATURE DECREASES FROM THE 12Z SOUNDING ALONG WITH SURFACE
HEATING AND A RISE OF DEW POINTS INTO THE MID 60S.  THESE FACTORS
HAVE LED TO CAPE VALUES OF AROUND 5000 J/KG OFF THE 17Z SOUNDING
WITH NO NEGATIVE ENERGY.  YESTERDAY RADAR AND VISIBILE IMAGERY
SHOWED NUMEROUS OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION LYING
AROUND THE CWA.  TODAY...NO BOUNDARIES ARE VISIBLE OVER THE
AREA...WITH THE MAIN BOUNDARIES TO THE WEST ACROSS CENTRAL KANSAS
AND THE FRONT ACROSS NORTHERN MISSOURI.  CUMULUS FIELD HAS ALREADY
DEVELOPED ACROSS SOUTH CENTRAL MISSOURI WHERE THE CAP HAS ALREADY
ERODED...WHILE SOUTHEAST KANSAS AND SOUTHWEST MISSOURI REMAIN
VIRTUALLY CLOUD FREE AS OF 18Z.

WOULD ANTICIPATE WIDELY SCATTERED PULSE TYPE INSTABILITY SHOWERS AND
THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS THE CWA GIVEN THE
LACK OF ANY SIGNIFICANT BOUNDARIES ACROSS THE CWA.  LARGE HAIL WOULD
BE THE MAIN THREAT WITH ANY STORMS THAT DEVELOP.

STORMS SHOULD DEVELOP LATE THIS AFTERNOON ALONG THE DRY LINE FURTHER
WEST AND MOVE INTO THE WESTERN CWA THIS EVENING.  THESE STORMS WILL
BE MORE ORGANIZED WITH THE MAIN THREAT DAMAGING WIND AND LARGE
HAIL.  LOW LEVEL JET KICKS IN TONIGHT AND WOULD EXPECT ONGOING
CONVECTION TO FORM INTO AN MCS.  CORFIDI VECTORS WOULD TAKE MCS
ACROSS THE CWA OVERNIGHT.

CONVECTION TOMORROW WILL BE TRICKY.  SHOULD HAVE SOME ONGOING
CONVECTION FROM COMPLEX AT 12Z AND CONVECTIVE DEBRIS MAY HAMPER
AFTERNOON INSTABILITY.  FRONT/OUTFLOW BOUNDARIES WILL BE THE FOCUS
FOR CONVECTION TO REDEVELOP DURING THE AFTERNOON SHOULD ENOUGH
INSTABILITY BE AROUND AND CONTINUE INTO THE EVENING HOURS.  FRONT
PUSHES FAR ENOUGH SOUTH BY FRIDAY FOR A DRY FORECAST INTO SATURDAY.

FRONT SHOULD LIFT BACK NORTH AS A WARM FRONT ON SATURDAY AS NEXT
SYSTEM DEVELOPS OUT IN PLAINS.  SHOWERS AND THUNDERSTORMS WILL AGAIN
BE POSSIBLE SATURDAY NIGHT INTO SUNDAY NIGHT AS THIS SHORTWAVE MOVES
INTO THE AREA.  HAVE REMOVED MONDAY POPS FROM THE FORECAST AS AREA
LOOKS TO GET DRY SLOTTED.

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG
Hazardous weather outlook, Apr 30, 8:55 PM CST, 1 hour 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CDT WED APR 30 2003

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL TO
  THE SIZE OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI WEST OF A NEOSHO
  TO WARSAW LINE THROUGH 1 AM...AND WEST OF A SPRINGFIELD TO ELDON
  LINE BY 3 AM.  THE STORMS WILL CONTINUE TO SPREAD EAST INTO SOUTH
  CENTRAL MISSOURI EARLY THURSDAY MORNING.

  DISCUSSION:

  STRONG TO SEVERE THUNDERSTORMS ACROSS EASTERN KANSAS WILL
  CONTINUE TO ORGANIZE AND SPREAD INTO SOUTHEAST KANSAS
  AND EXTREME SOUTHWEST MISSOURI THROUGH 2 AM. THE STORMS WILL
  SPREAD INTO THE REMAINDER OF SOUTHWEST MISSOURI DURING THE EARLY
  MORNING HOURS THURSDAY.

  A FEW SUPERCELLS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS AND FAR
  SOUTHWEST MISSOURI BEFORE THE STORMS EVOLVE INTO A LARGE COMPLEX.
  THIS COMPLEX OF STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
  AND LARGE HAIL AS IT PUSHES ACROSS THE AREA.

  ADDITIONAL INFORMATION:

  A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM FOR SOUTHEAST
  KANSAS AND MUCH OF SOUTHWEST MISSOURI...OR WEST OF A LINE FROM
  ELDON TO SPRINGFIELD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE POTENTIAL OF SEVERE WEATHER WILL CONTINUE THURSDAY AS THE STORM
  SYSTEM TRACKS ACROSS THE AREA.  STORMS WILL WEAKEN ACROSS THE AREA
  THURSDAY MORNING...BUT THUNDERSTORMS WILL REDEVELOP DURING THE
  AFTERNOON.

  ANOTHER UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA SATURDAY NIGHT
  AND SUNDAY BRINGING THE THREAT OF MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT ACROSS SOUTHEAST
  KANSAS AND WESTERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, Apr 30, 8:33 PM CST, 2 hours 13 minutes before
KSZ073-097-101-MOZ055-056-066>069-077>081-088>094-010800-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
933 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 192...IN EFFECT UNTIL 300 AM CDT THURSDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MORGAN...NEWTON...POLK...
ST. CLAIR...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

FOSTER
Local storm report, Apr 30, 10:30 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    HARDING                   KS   .88 INCH HAIL
04/30/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Pleasant Hill radar (KEAX), 110 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bourbon

When
April 30, 10:46 PM CST
Where
Bourbon County, Devon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -94.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352572.